clopen.solutions
OP-00824 Solution claimed

Limiting Betti-number distributions in preferential-attachment networks

Submit a result

Fix integers $q \ge 2$ and $m \ge 2q$ and a real $\delta > -m$ with $$x = \frac{m + \delta}{2m + \delta} < \frac{1}{2q}.$$ Start with two vertices joined by $m$ parallel edges. At each time $t \ge 3$ add vertex $t$ and $m$ edges from it, one at a time: given the graph after the first $a - 1$ of them, the old endpoint $v < t$ of edge $a$ is chosen with probability $$\frac{d_{t,a-1}(v) + \delta}{2m(t-2) + (a-1) + (t-1)\delta}, \qquad 1 \le a \le m,$$ where $d_{t,a-1}(v)$ is the current degree of $v$, counting multiplicity; there are no self-loops. Let $X_T$ be the clique complex of the underlying simple graph at time $T$, and $\beta_q(T) = \dim_{\mathbb{Q}} H_q(X_T;\mathbb{Q})$. Siu, Samorodnitsky, Yu and He proved that $\mathbb{E}\beta_q(T)$ is of order $T^{1-2qx}$, and Siu that for every $\omega(T) \to \infty$, with probability tending to one, $T^{1-2qx}/\omega(T) \le \beta_q(T) \le \omega(T)\,T^{1-2qx}$.

Problem. Does $\beta_q(T)/\mathbb{E}\beta_q(T)$ converge in distribution, as $T \to \infty$, to a nondegenerate random variable $W_{q,m,\delta}$, and if so, what is its law? In particular, does $W_{q,m,\delta}$ have a power-law upper tail, for instance a regularly varying one, $$\lim_{z \to \infty} \frac{\Pr(W_{q,m,\delta} > uz)}{\Pr(W_{q,m,\delta} > z)} = u^{-\alpha(q,m,\delta)} \qquad (u > 0)$$ for some $\alpha(q,m,\delta) > 0$, and if so, with what exponent? The expectation is over the random graph, not an empirical average over simulated networks.

Source: Siu (2025), §1.2, who conjectures from simulations that the mean-normalized Betti numbers converge in distribution to a power law; stated in this form, for the regime 2qx < 1, by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
PR — Probability
Secondary
AT, CO
Keywords
AIM Open Applied Problems, Betti numbers, clique complexes, preferential attachment

References

@article{siu2025,
  author        = {Siu, Chunyin},
  title         = {The topological behavior of preferential attachment graphs},
  journal       = {SIAM J. Appl. Algebra Geom.},
  volume        = {9},
  number        = {2},
  year          = {2025},
  pages         = {432--455},
  doi           = {10.1137/24M1693179},
  eprint        = {2406.17619},
  archivePrefix = {arXiv},
}
@article{siu2025expected,
  author        = {Siu, Chunyin and Samorodnitsky, Gennady and Yu, Christina Lee and He, Rongyi},
  title         = {The asymptotics of the expected {B}etti numbers of preferential attachment clique complexes},
  journal       = {Adv. in Appl. Probab.},
  volume        = {57},
  number        = {3},
  year          = {2025},
  pages         = {940--968},
  doi           = {10.1017/apr.2024.66},
  eprint        = {2305.11259},
  archivePrefix = {arXiv},
}
@misc{aim-preferential-attachment-betti-limit,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Limiting Betti-number distributions in preferential-attachment networks}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/529-preferential-attachment-betti-limit.md},
  note         = {Entry 529 at commit 24edaad, 2026-10-15},
}

Resolution claims

Kaiwen Jin

We study the finite clique complexes of sequential affine preferential-attachment graphs. For every $q\ge2$, $m\ge2q$ and $\delta>-m$ with $x=(m+\delta)/(2m+\delta)<1/(2q)$, the $q$th rational Betti number, divided by its expectation, converges to a nondegenerate random variable. We identify its law as a normalized sum of products of attachment weights over induced octahedral subgraphs in an explicit independent-Beta construction. The limit is positive …

Full resolution · not verified · fidelity not established · posted on GitHub 13 Oct 2026

Status history

WhenChangeByReason
2026-10-18 Needs verification → Solution claimed — Recorded here: AIM @ 24edaad, paper/main.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00824, "Limiting Betti-number distributions in preferential-attachment networks", clopen.solutions.